North Carolina, 2024Damaging Winds in North Carolina, June 6, 2024
June 6, 2024 · NWS RAH · 7 events in 4 counties and zones
A cold front moving through the area overnight led to the development of showers and thunderstorms. Isolated to scattered thunderstorms developed in the late afternoon and evening, with most activity waning after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the area overnight led to the development of showers and thunderstorms. Isolated to scattered thunderstorms developed in the late afternoon and evening, with most activity waning after midnight. Storm activity developed first across the northwest Piedmont and tracked east-southeast through the mid to late evening hours over the Coastal Plain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 6, 1:35 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 6, 1:35 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
235 PM EDT Thu Jun 6 2024
.SYNOPSIS...
A cold front will move across the area tonight. High pressure will
move in with less humid air for the weekend. A passing disturbance
will bring unsettled weather Sunday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM Saturday...
..There is a Level-1 (Marginal Risk) For Severe Storms this
afternoon and early evening...
...Isolated Damaging wind gusts winds is the primary threat mainly
between 4-8 pm ...
Central NC will lie along the southern fringes of the mid-level
cyclone and associated upper trough moving through the Upper Great
Lakes. The attendant trailing surface front will crossing the area
overnight.
Strong insolation within the 67 to 73 BL dewpoints has yielded
moderate buoyancy of 1500-2500 J/kg across the area as temperatures
have warmed into the mid 80s NW to lower 90s SE. A weak band of
showers and storms have progressed into foothills and western
Piedmont. Still expect some slight intensification as the storms
over the next few hours as the storms move east into central NC.
While the stronger shear resides north of the area, deep layer shear
over NC of 20-25 kts will pose more of an isolated severe threat,
with damaging wind gusts the primary threat, greatest between 4-8
pm.
While the main band will exit the coastal plain/eastern zones
between 03-05z, some isolated/widely scattered re-development of
showers is possible overnight/predawn hours Friday morning as the
lagging cold front and upper trough traverses the area. Lows in the
mid 60s north to lower 70s SE. &&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 135 PM Thursday...
This period will be largely dry with lower humidity. The cold front
is expected to be pushing through the Coastal Plain Fri morning
before settling to our SE, as high pressure over MO/AR drifts
eastward and into our area with a dry and diffluent NW/NNW low level
flow. PWs will drop to an inch or less and remain low through at
least the first half of Sat. We will see a lee trough set up over NC
Sat as a second cold front pushes through the Midwest and toward our
area, with PWs expected to rebound back near 1.5" as a weak mid
level trough and slug of deeper moisture cross the area Sat
evening/night, however point soundings show that much of this
moisture is in the mid-upper levels, with minimal lower level
moisture, thus expect it to stay largely dry with little more than a
few sprinkles. Temps are likely to stay within a degree or two of
normals for highs and lows, although perhaps a bit warmer Sat night
with an expected increase in clouds. -GIH
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 231 PM Thursday...
Upper level low pressure over eastern Canada and associated surface
low will drag a cold front across much of the eastern CONUS on
Sunday, including NC. PW's will remain at or above 1.5 inches across
the area on Sunday ahead of the front, but most guidance shows
precip lagging behind and not moving through NC until late in the
day, perhaps as late as 00Z. I will maintain 20-30 PoPs across the
area Sunday afternoon through the early overnight hours as the front
moves through. Temps Sunday within the warm sector ahead of the
front should easily reach the upper 80s across the western Piedmont,
to the mid 90s across the southeast. Lows Sunday night likely
ranging from the mid to upper 60s.
In the wake of the front, broad WNW flow aloft is expected across
the area through at least Tuesday. There are some ensemble solutions
that suggest a trailing shortwave trough will cross the mountains
and move through the area on Monday, kicking off additional showers
in the process. Between the presence of a lee trough and a potential
shortwave, I can't entirely rule out some isolated showers on Monday
but they will be occurring within a relatively dry post-frontal
atmosphere featuring sub 1.0" PW's and weak forcing. 15-20 PoPs
primarily during the afternoon/early evening hours are well
supported by today's ensembles. Highs Monday will range from the
lower 80s in the west to upper 80s in the east. Lows in the upper
50s to mid 60s.
Forecast confidence is relatively low for Tuesday through Thursday
given the changing nature of the upper flow and how quickly it
transitions from northwesterly to weak ridging to southwesterly.
Tuesday looks to be the day where upper ridging is most likely
although some isolated weak diurnal showers are still possible. As
the week progresses, return flow sets up and higher PW's begin to
creep northward, yet upper shortwaves and best forcing remains
displaced west of the area. PoPs from Tuesday onward will be
primarily diurnal in nature ranging from 20-30 percent area-wide.
This time period will also feature steadily increasing temperatures
with highs returning to the upper 80s. Lows in the mid/upper 60s.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 130 PM Thursday...
24-hour TAF period:
Any lingering 2-3kft MVFR ceilings will lift to VFR at or shortly
after 18z. A fragmented line of showers and storms associated with a
pre-frontal trough is expected to move east across central NC during
the afternoon and evening. The best guess is for the line and
associated brief restrictions to impact KINT and KGSO between 18-
22z, RDU and KFAY 22-02z, and KRWI 23-02z.
Additionally, SW gusts of 18-23 kts will continue ahead of the
convection. In the wake of the convection, expect VFR conditions
overnight with winds becoming W-NWLY behind the frontal passage.
Outlook: A moisture starved cold front could bring some isolated
showers or storms Sunday night. Otherwise, mostly dry VFR conditions
are expected through Tuesday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...CBL
SHORT TERM...Hartfield
LONG TERM...Leins
AVIATION...CBL
Hazardous weather outlook, Jun 6, 3:02 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Thu Jun 6 2024
NCZ007>011-021>028-038>043-073>078-083>086-088-089-070815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Thu Jun 6 2024
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Scattered thunderstorms this afternoon and evening will be capable
of producing strong to localized damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 3:05 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Thu Jun 6 2024
NCZ007-062030-
Person NC-
405 PM EDT Thu Jun 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERSON COUNTY THROUGH
430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Semora, or 9 miles southwest of Turbeville, moving northeast at 45
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Concord, Bethel Hill, Mayo Reservoir, Hyco Marina, and Hyco Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 7880 3644 7914 3654 7914 3654 7880
TIME...MOT...LOC 2005Z 244DEG 39KT 3652 7916
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
10Special weather statement, Jun 6, 3:25 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT Thu Jun 6 2024
NCZ007-022>024-062130-
Guilford NC-Alamance NC-Person NC-Orange NC-
425 PM EDT Thu Jun 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALAMANCE...WESTERN
PERSON...NORTHERN ORANGE AND NORTHEASTERN GUILFORD COUNTIES THROUGH
530 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving east at 35 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burlington, Roxboro, Lake Cammack Park & Marina, Carr,
Altamahaw-Ossipee, Bushy Fork, Union Ridge, Altamahaw, Lake
Burlington, and Schley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7890 3624 7895 3610 7897 3613 7965
3625 7964 3624 7915 3644 7914 3649 7888
TIME...MOT...LOC 2024Z 261DEG 31KT 3624 7952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
10Thunderstorm Wind, Orange
- When
- June 6, 3:53 PM EST
- Where
- Orange County, 4.58 mi NNW of Schley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.213, -79.096
A tree was reported down near the intersection of Preston George Rd and Ormond Rd.
Thunderstorm Wind, Person
- When
- June 6, 4:02 PM EST
- Where
- Person County, 1.38 mi NE of Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.335, -78.954
A tree was reported down near the intersection of Lucy Garrett Rd and Moss Creek Dr.
Thunderstorm Wind, Person
- When
- June 6, 4:02 PM EST
- Where
- Person County, 2.63 mi N of Paynes Tavern
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.388, -79.028
A tree was reported down near the intersection of Leasburg Rd and Dee Long Rd.
Thunderstorm Wind, Person
- When
- June 6, 4:13 PM EST
- Where
- Person County, 1.67 mi WNW of Peeds Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -78.847
A tree was reported down near the intersection of Oxford Rd and John Moore Rd.
Thunderstorm Wind, Wayne
- When
- June 6, 6:53 PM EST
- Where
- Wayne County, 0.56 mi E of Mt Olive
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.200, -78.060
Several trees were reported down in the Mount Olive area, including one down on a house.
Thunderstorm Wind, Franklin
- When
- June 6, 8:55 PM EST
- Where
- Franklin County, 2.2 mi E of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.965, -78.311
A tree was reported down near the intersection of North Carolina Highway 98 west and Curtis Rd in Bunn.
Thunderstorm Wind, Franklin
- When
- June 6, 8:59 PM EST
- Where
- Franklin County, 0.54 mi SSE of Pilot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 35.872, -78.268
Nearly 1000 power outages were reported due to fallen trees on power lines near the town of Pilot.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 6 to 8, 20242 deaths · 10 events
- Tornado and Hail in Florida, June 6, 20241 death · 1 injured · $2,000 · EF0 · 10 events
- High Wind in Illinois, June 6, 20241 death · 1 injured · 1 event
- Flash Flood and Hail in Texas, June 6 to 8, 2024$58,000 · 1.75 in hail · 16 events
- High Wind and Strong Wind in South Dakota, June 6, 2024$30,000 · 55 kt wind · 21 events
- Excessive Heat and Heat in Texas, June 6 to 9, 20249 events
- Dense Fog in Kentucky, June 6, 20248 events
- High Wind and Strong Wind in Minnesota, June 6, 2024$1,000 · 51 kt wind · 8 events
- Strong Wind in Iowa, June 6, 20247 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6 to 7, 202450 kt wind · 5 events
- Damaging Winds in Virginia, June 6, 2024$5,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, June 6, 202450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173715, 1173716, 1173719, 1173723, 1173727, 1173730, 1173732.